Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 17, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 28, 2007, 4:25 PM EDT for Edgecombe County, North Carolina. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2007, 4:25 PM EDT (20:25 UTC)
- Expired
- Mar 28, 2007, 5:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Edgecombe County, NC
The radar
The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:40 PM EDT | HAIL 1.25 | 1 E Rocky Mount, NC | MERIGOLD STREET. |
| Mar 28, 5:00 PM EDT | HAIL 1 | 6 W Tarboro, NC | QUARTER SIZE HAIL REPORTED 6 MILES WEST OF TARBORO... NEAR KINGSBORO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:03 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 282025 SVRRAH NCC065-282130- /O.NEW.KRAH.SV.W.0017.070328T2025Z-070328T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT WED MAR 28 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 530 PM EDT * AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF KINGSBORO...OR ABOUT OVER ROCKY MOUNT...MOVING SOUTHEAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... KINGSBORO... TARBORO... THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM HAS PASSED. LAT...LON 3613 7769 3587 7781 3573 7769 3600 7746 $$ GIH
2 follow-up statements
000 WWUS52 KRAH 282050 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 449 PM EDT WED MAR 28 2007 NCC065-282130- /O.CON.KRAH.SV.W.0017.000000T0000Z-070328T2130Z/ EDGECOMBE NC- 449 PM EDT WED MAR 28 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR EDGECOMBE COUNTY... AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... LOCATED NEAR KINGSBORO...OR ABOUT 6 MILES SOUTHEAST OF ROCKY MOUNT. THIS STORM WAS MOVING SOUTHEAST AT 5 MPH. THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL TO BASEBALL SIZE HAIL IN THE CITY OF ROCKY MOUNT. LOCATIONS IN THE PATH OF THE STORM INCLUDE LEGGETT AND MACCLESFIELD. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL... DEADLY CLOUD TO GROUND LIGHTNING... AND STREET FLOODING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THIS EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3613 7769 3587 7781 3573 7769 3600 7746 $$ GIH
000 WWUS52 KRAH 282125 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 524 PM EDT WED MAR 28 2007 NCC065-282134- /O.EXP.KRAH.SV.W.0017.000000T0000Z-070328T2130Z/ EDGECOMBE NC- 524 PM EDT WED MAR 28 2007 ...THE SEVERE THUNDERSTORM WARNING FOR EDGECOMBE COUNTY EXPIRES AT 530 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTHEAST OUT OF THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT THIS EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3613 7769 3587 7781 3573 7769 3600 7746 $$ GIH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:45 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 28, 2:45 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION....FINAL VERSION... NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT WED MAR 28 2007 .SHORT TERM /TONIGHT/... LITTLE CHANGE FROM PREVIOUS FORECAST. SURFACE MOVING INTO FAVORED INSTABILITY AXIS AT THIS TIME. FORCING NOT TERRIFIC BUT EXPECTED TO INCREASE NEXT FEW HOURS AS MID LEVEL FLOW INCREASES IN RESPONSE TO APPROACHING MID LEVEL TROUGH ANALYZED THIS MORNING OVER THE DEEP SOUTH/TN VALLEY. SURFACE TEMPS ALSO REACHING CONVECTIVE TEMP OF LOWER 80S. THUS EXPECT CONVECTIVE ACTIVITY TO INCREASE ACROSS THE NORTHERN PIEDMONT AND NORTHERN COASTAL PLAIN BETWEEN NOW AND 00Z...AND BETWEEN 22-02Z IN THE SOUTH. EXPECT CONVECTION TO TRANSITION TO A STRATIFORM RAIN EVENT LATER TONIGHT/OVERNIGHT HOURS AS LOW LEVELS STABILIZE IN RESPONSE TO COLD AIR ADVECTION. SURFACE FRONT AND LAGGING MID LEVEL TROUGH MAY PROVIDE AN AVENUE FOR REMNANTS OF LOWER OH VALLEY CONVECTION TO MOVE ALONG OVERNIGHT. THIS MAY PROVIDE SECTIONS OF CENTRAL NC WITH MUCH NEEDED RAINFALL. USED HPC PRECIP WITH SLIGHT ADJUSTMENTS UPWARD DUE TO ABNORMALLY HIGH PRECIP WATER VALUES. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... THURSDAY... BIG CHANGE AS HIGH PRESSURE NOSES INTO CENTRAL NORTH CAROLINA RESULTING IN CHILLY NORTHEAST FLOW OVER THE AREA. THE DAY WILL START ON A CLOUDY/WET NOTE WITH CONSIDERABLE LIGHT RAIN AND/OR DRIZZLE THROUGH MID MORNING. THEN ONLY LINGERING SMALL CHANCE ACROSS SOUTHERN TIER THROUGH LATE MORNING/MIDDAY. QPF AMOUNTS ON THE LIGHT SIDE AS ISENTROPIC LIFT QUITE WEAK. WELL SATURATED LOW LEVELS WILL RESULT IN PLENTY OF LOW CLOUDINESS WITH SLOW CLEARING FROM NORTHEAST TO SOUTHWEST DURING THE DAY. CLOUDS AND BRISK NORTHEAST WINDS WILL KEEP TEMPERATURES ON THE CHILLY SIDE WITH HIGHS AVERAGING 20 TO 25 DEGREES LOWER THAN THOSE OF TODAY GENERALLY RANGING FROM THE LOWER 50S NORTH...MID/UPPER 50S ACROSS THE SOUTHERN SECTIONS. ALTHOUGH TEMPERATURES COULD BE A BIT TRICKY...IF CLOUDS BREAK SOONER...MAXES COULD BE SLIGHTLY WARMER. THURSDAY NIGHT AND FRIDAY... CLEARING THURSDAY NIGHT WITH HIGH PRESSURE SETTLING OVER THE AREA. PIECE OF MAIN HIGH WILL BREAK OFF OVER CENTRAL NORTH CAROLINA RESULTING IN CLEAR SKIES AND WINDS DECOUPLING OVERNIGHT. THUS WILL SEE OVERNIGHT LOWS DIP INTO MID AND UPPER 30S...SOME LOWER 30S POSSIBLE NORTHEAST SECTIONS. THUS THERE IS THE RISK OF SCATTERED FROST. HAVE ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK. SEASONAL TEMPERATURES ON FRIDAY WITH HIGHS IN THE MID AND UPPER 60S. FRIDAY NIGHT THROUGH SUNDAY... HIGH AMPLITUDE RIDGE WILL PERSIST OVER THE REGION THROUGH THE WEEKEND. SURFACE HIGH WILL SHIFT OFFSHORE ALLOWING A WEAK FRONTAL SYSTEM TO MOVE THROUGH ON SUNDAY. WILL CONTINUE LOW CHANCE POPS AS LOW LEVEL/850 FLOW QUICKLY TURN WESTERLY. TEMPERATURES WILL CONTINUE TO MODERATE THROUGH THE WEEKEND...CLIMBING BACK INTO THE MID AND UPPER 70S. MONDAY THROUGH WEDNESDAY... UPPER RIDGE WILL SLOWLY WEAKEN BECOMING NEARLY ZONAL BY MID WEEK. A COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY. HAVE INTRODUCED SMALL CHANCE POPS. HAVE USED BASICALLY USED HPC TEMPERATURES. WARM WITH HIGHS GENERALLY IN THE MID AND UPPER 70S. && .AVIATION /18Z-18Z/... SCATTERED STRONG/SEVERE THUNDERSTORMS WILL THREATEN THE NORTHERN TERMINALS OF KINT, KGSO, KRDU AND KRWI THROUGH 01Z, AND KFAY THROUGH 03Z. DUE TO FREEZING LEVELS BETWEEN 9000-10000 FT...LARGE HAIL MAY POSE A THREAT. SURFACE FRONT JUST NE OF RWI-RDU AT 18Z. THIS FRONT WILL CONTINUE TO DRIFT SOUTHWESTWARD THROUGH THE EVENING HOURS. THE FROPA WILL BE NOTED BY THE WINDS SHIFTING TO THE E-NE WITH SURFACE FLOW BECOMING PREDOMINATELY NE BETWEEN 00-03Z ACROSS THE REGION. SUSTAINED WINDS 10-15KTS EXPECTED LATE TONIGHT THROUGH EARLY THU MORNING WITH GUSTS UP TO 22 KTS POSSIBLE. SCATTERED SHOWERS AND T-STORMS WILL TRANSITION TO A WIDESPREAD RAIN EVENT AS THE AIRMASS STABILIZES LATER THIS EVENING. WIDESPREAD RAIN EXPECTED TO CONTINUE OVERNIGHT THEN TAPER OFF TO PATCHES OF DRIZZLE AFTER 12Z THU. CEILINGS GENERALLY VFR THROUGH 23Z THEN EXPECTED TO LOWER BETWEEN 23-03Z TO LOWER TO BETWEEN 1000-2000 FT. CEILINGS EXPECTED TO REMAIN MVFR UNTIL LATE MORNING/EARLY AFTERNOON THU. CLEARING NOT EXPECTED ACROSS THE REGION UNTIL THU AFTERNOON. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WSS LONG TERM...RA AVIATION...WSS
Hazardous weather outlook, Mar 28, 2:45 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT WED MAR 28 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291530- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 245 PM EDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT. AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED SHOWERS AND A FEW THUNDERSTORMS AS IT DRIFTS CENTRAL NORTH CAROLINA THROUGH THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH THE PRIMARY SEVERE WEATHER THREAT BEING LARGE HAIL...BUT DAMAGING WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. IN ADDITION...THE STORMS MAY PRODUCE FREQUENT INTENSE LIGHTNING WITH UP TO 50 STRIKES IN 15 MINUTES POSSIBLE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS THE REGION THROUGH 9 OR 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MUCH COLDER AIR WILL OVERSPREAD CENTRAL NORTH CAROLINA ON THURSDAY. HIGH TEMPERATURES THURSDAY WILL BE AS MUCH AS 30 DEGREES COLDER COMPARED TO HIGHS EXPECTED THIS AFTERNOON. LOW TEMPERATURES THURSDAY NIGHT MAY POSE A RISK OF LIGHT FROST...MAINLY ACROSS THE NORTHERN COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH MID EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT STRONG GUSTY WINDS...HAIL OF ANY SIZE OR RAINFALL AMOUNTS IN EXCESS OF AN INCH TO THE NATIONAL WEATHER SERVICE IN RALEIGH. WSS/GIH
In the hours before
Local storm report, Mar 28, 4:00 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL OXFORD 36.31N 78.59W
03/28/2007 E1.00 INCH GRANVILLE NC PUBLIC
NUMEROUS REPORTS OF DIME TO QUARTER SIZE HAIL IN OXFORD.
&&
WSSLocal storm report, Mar 28, 4:04 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL OXFORD 36.31N 78.59W
03/28/2007 E0.88 INCH GRANVILLE NC LAW ENFORCEMENT
HAIL NOW FALLING AT COUNTY 911 CENTER.
&&
WSSLocal storm report, Mar 28, 4:07 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 W AVENTON 36.15N 77.97W
03/28/2007 E1.00 INCH NASH NC PUBLIC
RELAYED BY NASH COUNTY 911 CENTER.
&&
WSSLocal storm report, Mar 28, 4:15 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL OXFORD 36.31N 78.59W
03/28/2007 E1.00 INCH GRANVILLE NC TRAINED SPOTTER
HAIL HAS BEEN FALLING FOR 20 MINUTES. HAIL IS COVERING
THE GROUND.
&&
BLAESLocal storm report, Mar 28, 4:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL RED OAK 36.04N 77.91W
03/28/2007 E1.75 INCH NASH NC TRAINED SPOTTER
GOLFBALL SIZE HAIL COVERING THE GROUND.
&&
BSDLocal storm report, Mar 28, 4:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 W ROCKY MOUNT 35.95N 77.81W
03/28/2007 E0.75 INCH NASH NC TRAINED SPOTTER
PENNY SIZE HAIL COVERING THE GROUND IN WESTERN ROCKY
MOUNT AROUND BRANDYWINE LANE.
&&
ORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 10:06 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 18 min |
| Mar 28, 3:21 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 54 min |
| Mar 28, 3:22 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 38 min |
| Mar 28, 3:33 PM EDT | Flash Flood Warning | RAH | Halifax, Nash | 3 hr |
| Mar 28, 3:56 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Warren | 49 min |
| Mar 28, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 47 min |
| Mar 28, 4:01 PM EDT | Flash Flood Warning | RAH | Granville | 3 hr |
| Mar 28, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 45 min |
| Mar 28, 4:21 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 21 min |
| Mar 28, 5:07 PM EDT | Severe Thunderstorm Warning | RAH | Person | 38 min |
| Mar 28, 5:44 PM EDT | Severe Thunderstorm Warning | RAH | Person | 31 min |
| Mar 28, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Person | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.